Department of Neurology

"Therapeutic" blood levels

Q: My 8 year old son has had a seizure disorder since he was 3. Up until March he was effectively controlled with Tegretol. Since then he seems to be having a seizure about once every 4-6 weeks. His seizures are partial ones, where his right arm twitches, he's fully alert, but they can last up to 2 hours.

His neurologist has recently started him on Lamictal along with the tegretol. My son weighs 88 pounds, and is taking 500mg Tegretol and 200mg Lamictal twice a day. His Tegretol levels are within the therapeutic range, and the last Lamictal level was 2.3. The neurologist at that point boosted the Lamictal from 150mg bid to 200mg bid.

Are there any guidelines for dosages and what the blood levels for lamictal should be? The nurse told us the level for lamictal should be about 2.6, but then the doctor says he'd like to see it in the 5-10 range.

I'm confused. So far there haven't been any noticable side effects, but don't want to overdose him either.

Thanks for any help you can give.


A: Levels are only a rough guideline for therapy. The dose of medication must be individualized for each person. That is, most epileptologists will increase a medication until a good response is obtained or side effects occur. Some patients do well with high levels, while others do not. At our center we have had some patients that need lamotrigine (Lamictal) levels greater than 10 for good seizure control. Also remember that when used in combination, it is often difficult to achieve higher levels due to drug interactions (in this case, carbamazepine (Tegretol) can cause the liver to eliminate the lamotrigine more rapidly). This does not mean that the two should not be taken together, but rather that more medication may be needed to achieve the same blood level if lamotrigine was taken alone. Basically, you should review with your doctor the common side effects of seizure medications (for example, drowsiness, dizziness, unsteadines, nausea) so that when your child reaches higher blood levels you may monitor him for signs that the dose is too high.

Return to Question Page